Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 4, 2018, 7:13 PM CDT for Marathon County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2018, 7:13 PM CDT (00:13 UTC)
- Expired
- Sep 4, 2018, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marathon County, WI
The radar
The Green Bay radar (KGRB), 132 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 3:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted.
550
WUUS53 KGRB 050013
SVRGRB
WIC073-050100-
/O.NEW.KGRB.SV.W.0057.180905T0013Z-180905T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
713 PM CDT TUE SEP 4 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Marathon County in central Wisconsin...
* Until 800 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located 9 miles west of
Rib Mountain, or 12 miles southwest of Wausau, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wausau around 730 PM CDT.
Rib Mountain around 735 PM CDT.
Weston around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Sunset,
Glandon, Edgar, Hogarty, Schofield, Brokaw, Marathon City,
Nutterville, Rib Mountain State Park and Rib Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.
LAT...LON 4512 8959 4512 8935 4497 8923 4481 8992
4496 9002
TIME...MOT...LOC 0011Z 243DEG 24KT 4489 8986
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Kieckbusch3 follow-up statements
038
WWUS53 KGRB 050024
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
724 PM CDT TUE SEP 4 2018
WIC073-050100-
/O.CON.KGRB.SV.W.0057.000000T0000Z-180905T0100Z/
Marathon WI-
724 PM CDT TUE SEP 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEAST MARATHON COUNTY...
At 723 PM CDT, a severe thunderstorm was located near Rib Mountain,
or near Wausau, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Wausau around 730 PM CDT.
Weston around 735 PM CDT.
Other locations impacted by this severe thunderstorm include Sunset,
Glandon, Hogarty, Brokaw, Marathon City, Nutterville, Rib Mountain
State Park, Schofield and Rothschild.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.
LAT...LON 4512 8959 4512 8935 4498 8924 4485 8983
4499 8989
TIME...MOT...LOC 0023Z 239DEG 33KT 4494 8973
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Kieckbusch922
WWUS53 KGRB 050032
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
732 PM CDT TUE SEP 4 2018
WIC073-050100-
/O.CON.KGRB.SV.W.0057.000000T0000Z-180905T0100Z/
Marathon WI-
732 PM CDT TUE SEP 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN MARATHON COUNTY...
At 731 PM CDT, a severe thunderstorm was located near Wausau, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wausau, Weston, Rib Mountain, Schofield, Brokaw, Sunset, Glandon,
Hogarty, Nutterville and Rib Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.
LAT...LON 4512 8959 4512 8935 4498 8924 4488 8976
4503 8980
TIME...MOT...LOC 0031Z 239DEG 33KT 4498 8964
HAIL...<.75IN
WIND...60MPH
$$
Kieckbusch510
WWUS53 KGRB 050045
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
745 PM CDT TUE SEP 4 2018
WIC073-050055-
/O.CAN.KGRB.SV.W.0057.000000T0000Z-180905T0100Z/
Marathon WI-
745 PM CDT TUE SEP 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARATHON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.
LAT...LON 4512 8959 4512 8935 4498 8924 4488 8976
4503 8980
TIME...MOT...LOC 0044Z 243DEG 24KT 4502 8952
$$
KieckbuschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:45 PM CDT, 28 minutes earlier.
Area forecast discussion, Sep 4, 6:45 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 645 PM CDT Tue Sep 4 2018 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Wednesday Issued at 218 PM CDT Tue Sep 4 2018 The latest RAP analysis and satellite/radar imagery show a warm front stretching across the Upper Peninsula, and a cold front extending over far northwest MN and central SD early this afternoon. Where skies have cleared south of the warm front, temps have risen into the middle 80s with juicy mid 70s dewpoints. Plenty of instability within this airmass (SB capes 2000-3000 j/kg) for scattered showers and storms through early this evening. Not out of the question that a severe weather threat will develop late this afternoon over parts of central into east-central WI as the atmosphere continues to destabilize. Damaging winds will be the main threat with any storms develop. Meanwhile a plume of deep moisture is extending from the western Gulf to the Upper Mississippi Valley. Shortwave activity over Nebraska is helping generate a band of showers and storms within this deep moisture plume. As this deep moisture interacts with the cold front, instability, and shortwave activity, severe weather and flash flood chances are the main forecast concerns. Tonight...The cold front will slowly move to the southeast into northwest WI late. Ahead of the front, a shortwave trough over the Plains and a wave of low pressure will travel northeast across west-central to north-central WI from late evening through overnight. A few strong to severe storms are possible early in the evening to mid-evening as ample diurnal instability interacts with 25-35 kts of deep layer shear. Central WI has the higher shear so believe the higher threat of severe weather will occur there. After this initial period of convection, a large swath of showers and storms are expected to push into central and north- central WI late this evening. Strong fgen forcing within the right entrance region of a jet streak to go along with very good moisture transport via a 50 kt low level jet will lead to the high potential of heavy rainfall. Most short range guidance is in good agreement placing the axis of heavy rainfall from western Marathon to Florence county, where a 2 to 4 or 3 to 5 inch rainfall is possible. Issued a flash flood watch earlier this morning for parts of central and all of north-central WI. Given the strength of the low level jet and low level helicities associated with the surface low, may see an isolated damaging wind threat develop along the southern edge of the heavy rainfall, where elevated instability above 1000 j/kg will persist through the overnight hours. Wednesday...The heavy rainfall will be tapering off and exiting the area to the northeast and east during the morning hours for the most part. A few showers may linger into the early afternoon over east-central WI. With the cloud cover, morning showers and a north wind, temps will be cooler and range from the upper 60s in the north to middle 70s south. .LONG TERM...Wednesday Night Through Tuesday Issued at 218 PM CDT Tue Sep 4 2018 Relatively quiet weather is anticipated during the extended period. Canadian high pressure is expected from Wednesday night through Saturday, along with pleasant, near-normal temperatures. Forecast confidence is lower later in the weekend. The 00z ECMWF brought the remnants of Tropical Storm Gordon into the region, along with a good chance of rain south and east. However, the 12z ECMWF has fallen more in line with the latest GFS, and keeps the system well to our south before shunting it off to the east. For now, will just carry small pops south and east Sunday into Sunday night, and see how the models trend in upcoming days. A weak cold front may also bring a small chance of showers to north central WI Monday into Monday night, but that is a low confidence proposition too. && .AVIATION...for 00Z TAF Issuance Issued at 644 PM CDT Tue Sep 4 2018 Scattered showers and thunderstorms will continue across the region through mid evening, with generally VFR conditions outside of the precipitation. Ceilings and visibilities will lower later tonight as a large area of showers and thunderstorms arrives form the west. IFR conditions are expected over most of the area from midnight through 12z or a little later. A cold front will move pass by around midday tomorrow and be followed by clearing skies during the afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for WIZ005-010>013- 018>021-030-031-035-036. Beach Hazards Statement from 4 AM CDT Wednesday through Wednesday afternoon for WIZ022-040-050. && SHORT TERM.....MPC LONG TERM......Kieckbusch AVIATION.......RDM
Hazardous weather outlook, Sep 4, 2:47 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 247 PM CDT Tue Sep 4 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 247 PM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms with torrential rainfall and isolated wind damage can be expected late this afternoon through tonight. Flash flooding is possible in north central and parts of central and far northeast Wisconsin tonight into Wednesday morning, and a Flash Flood Watch is in effect. The best chance of severe storms with damaging winds and isolated tornadoes should occur on the southeast periphery of the heavy rainfall threat area, from central into northeast Wisconsin. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Rain and thunderstorms will gradually diminish on Wednesday. Locally heavy rain is still possible over far northeast Wisconsin Wednesday morning, but severe storms are not anticipated. The expected heavy rainfall should cause area rivers to rise, with some rivers reaching bankfull or flood stage by the weekend. Boaters and fishermen should be alert for fast flows which could make for dangerous conditions on area rivers. There is a high risk for rip currents along Lake Michigan beaches from early morning through early afternoon on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report flooding or wind damage, rainfall amounts in excess of an inch, and measured wind gusts over 40 mph. LMZ521-522-541>543-052000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 247 PM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Fog on Lake Michigan will reduce the visibility sufficiently to pose a hazard to boaters at times. There is also a chance of thunderstorms on the lake and bay. Increasing south winds and building waves will lead to conditions that are hazardous to small craft on Lake Michigan from late tonight through early afternoon Wednesday. Thunderstorms will also be possible late tonight that could pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Thunderstorms and patchy fog will be possible at times on Wednesday, and may pose a hazard to mariners. MPC/Kieckbusch
In the hours before
Special weather statement, Sep 4, 4:40 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
440 PM CDT TUE SEP 4 2018
WIZ035-042230-
Wood WI-
440 PM CDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOOD COUNTY UNTIL 530 PM
CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsville, or 18 miles west of Wisconsin Rapids, moving northeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pittsville, Sherry, Auburndale, Vesper, Rudolph, Arpin, Milladore,
North Wood County Park, Dexterville and Blenker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.
LAT...LON 4451 9031 4469 9000 4469 8985 4468 8984
4451 8984 4451 8974 4433 9022 4444 9032
TIME...MOT...LOC 2140Z 237DEG 21KT 4445 9021
KieckbuschSpecial weather statement, Sep 4, 6:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
609 PM CDT TUE SEP 4 2018
WIZ030-050000-
Marathon WI-
609 PM CDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARATHON COUNTY
UNTIL 700 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spencer, or 19 miles northeast of Neillsville, moving northeast at 25
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshfield, Spencer, Stratford, Edgar, Fenwood, Rozellville, Halder
and March Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.
LAT...LON 4483 9032 4483 9031 4500 9000 4476 8983
4468 9013 4469 9015 4468 9032
TIME...MOT...LOC 2308Z 236DEG 21KT 4474 9028
MPCSpecial weather statement, Sep 4, 6:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
609 PM CDT TUE SEP 4 2018
WIZ030-031-050015-
Shawano WI-Marathon WI-
609 PM CDT TUE SEP 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARATHON AND WESTERN
SHAWANO COUNTIES UNTIL 715 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bevent, or 16 miles north of Stevens Point, moving northeast at 25
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bevent, Wittenberg, Norrie, Birnamwood, Tigerton, Hatley, Mattoon,
Bowler, Eland and Elderon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.
LAT...LON 4503 8905 4479 8887 4468 8932 4469 8949
4480 8951
TIME...MOT...LOC 2308Z 241DEG 23KT 4474 8943
KieckbuschLocal storm report, Sep 4, 6:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
637 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FUNNEL CLOUD 2 SW STRATFORD 44.77N 90.11W
09/04/2018 MARATHON WI AMATEUR RADIO
&&
HYKINLocal storm report, Sep 4, 6:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FUNNEL CLOUD 1 S STRATFORD 44.78N 90.08W
09/04/2018 MARATHON WI LAW ENFORCEMENT
&&
HYKINLocal storm report, Sep 4, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
712 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 6 SW MARATHON CITY 44.89N 89.93W
09/04/2018 E50 MPH MARATHON WI AMATEUR RADIO
&&
HYKINThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:54 PM CDT | Special Weather Statement | GRB | Marathon | 66 min |
| Sep 4, 8:15 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon | 45 min |
| Sep 4, 8:38 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 67 min |
| Sep 4, 8:39 PM CDT | Special Weather Statement | GRB | Marinette | 51 min |
| Sep 4, 9:01 PM CDT | Special Weather Statement | GRB | Forest, Langlade | 59 min |
| Sep 4, 9:14 PM CDT | Special Weather Statement | GRB | Marinette | 46 min |
| Sep 4, 9:50 PM CDT | Special Weather Statement | GRB | Lincoln | 40 min |
| Sep 4, 10:01 PM CDT | Areal Flood Advisory | GRB | Forest, Langlade, Lincoln, Marathon, Oneida, Vilas | 8 hr |
| Sep 4, 10:43 PM CDT | Special Weather Statement | GRB | Florence, Forest, Lincoln, Oneida, Vilas | 32 min |
| Sep 5, 12:06 AM CDT | Special Weather Statement | GRB | Langlade | 39 min |
| Sep 5, 12:19 AM CDT | Flash Flood Warning | GRB | Langlade, Lincoln, Marathon, Oneida | 4 hr |
| Sep 5, 12:20 AM CDT | Areal Flood Advisory | GRB | Florence, Marinette | 6 hr |
| Sep 5, 12:31 AM CDT | River Flood Warning | GRB | Wood | 34 hr |
| Sep 5, 12:36 AM CDT | River Flood Warning | GRB | Lincoln, Marathon | 70 hr |
| Sep 5, 12:36 AM CDT | River Flood Warning | GRB | Marathon | 71 hr |
| Sep 5, 10:30 AM CDT | River Flood Advisory | GRB | Marathon | 36 hr |
| Sep 5, 11:06 AM CDT | River Flood Warning | GRB | Marathon | 18 hr |
| Sep 5, 11:08 AM CDT | River Flood Warning | GRB | Marathon | 24 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.